Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 131, NWS Sioux Falls, SD

July 2, 1998Lyon County, Iowa; Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 2, 1998, 9:00 PM CDT for Lyon County, Iowa; Rock County, Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1998, 9:00 PM CDT (02:00 UTC)
Expired
Jul 2, 1998, 9:35 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Lyon County, IA, Rock County, MN

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:10 PM CDTHail 0.75Hills, MN
Jul 2, 9:19 PM CDTHail 1Hills, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WUUS1 KFSD 030201 RRA
SVRFSD
IAC119-MNC133-030235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT THU JUL 2 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCK COUNTY IN SOUTHWESTERN MINNESOTA
  NORTHERN LYON COUNTY IN NORTHWESTERN IOWA

* UNTIL 935 PM CDT

* AT 858 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  SPOTTERS INDICATED   A SEVERE THUNDERSTORM 17 MILES EAST OF SIOUX
  FALLS OR NEAR HILLS MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEEN                    AROUND 905 PM CDT
  LESTER                   AROUND 915 PM CDT


SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...SO
GO TO YOUR DESIGNATED SHELTER.

&
CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:15 AM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 10:15 AM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT THU JUL 02 1998

UPDATED THE ERN CWA ZONES EARLIER AS THE LDS CHART WAS SHOWING SOME
LIGHTING. SO I MENTIONED SHOWERS WITH A FEW TSTMS. BAND OF RAIN CONTS
TO MOVE EWRD CRNTLY ALONG THE I-29 CORRIDOR STRETCHING INTO FAR NERN
NEB. NLG PROFILER SHOWS GOOD DIRECTIONAL VEERING OF WINDS AND LLVL
INFLOW INCR SLIGHTLY...SO MOST DEVELOPMENT HAS BEEN ON SRN SIDE OF
BAND ALONG MO RIVER AND SWRD. SUX ZONE SHOULD RECEIVE THE MOST RAIN.
ALL RAIN ACTIVITY SHOULD CLEAR THE CWA BY MIDDAY. SAT PIX SHOWS
CLEARING SKIES FOR THIS AFTN SO MAX TEMPS MAY NOT BE TOO BAD.

LATER THIS AFTN...SOME REDEVELOPMENT OF TSTM ACTIVITY IS PSBL AS STRONG
THETA-E RIDGE AXIS EXISTS FM SCNTRL TO NWRN SD. A SLIGHT UPSLOPE
COMPONENT ALSO EXISTS IN THIS AREA SO TSTMS MAY MAKE INTO SWRN CWA
FIRST BY 3 PM. ABSOLUTELY NO CAP EXISTS ANYWHERE SO NOTHING WL HOLD BACtK
DEVELOPMENT...IN FACT SOME TSTMS HAVE ALREADY FIRED IN SWRN SD AND THE
NRN NEB PANHANDLE. BUT ALSO...LACK OF CAP WL HELP TO KEEP SVR POTENTIAL
DOWN A BIT.

.FSD...NONE
 FUHS

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.